|HIV SYMPTOMS AND ANXIETY
Oct 8, 1996
Recently, I had an encounter with a female commercial sex worker in Thailand. She and I engaged in vaginal intercourse, I did use two US latex condoms and neither appeared to break. I was very upset and distraught about the entire experience, it had been my first sexual experience. During the following days and weeks, I became ill (Nausea, swollen glands and throat, joint/muscle pains, burning urine sensation, fatigue and stomach cramps). On my return to the US, I was examined by my doctors for STD's, which came back NEGATIVE. My Dr's attribute my symptoms to extreme anxiety and stress relating to the possibility of contracting HIV/AIDS. They think my symptoms might be a form of hypochondria. 1) IS THIS POSSIBLE? It has been almost 8 weeks, since that experience and my glands are still swollen and brown spots have appeared on my skin. I just took a HIV Anti-body test and it came back NEGATIVE. 2) COULD I BE HIV-POSITIVE AND HAVE THESE SYPMPTOMS AT THE SAME TIME, WHILE TESTING HIV-NEGATIVE? SHOULD I BE RE-TESTED?
| Response from Mr. Sowadsky
Hi. Thank you for your question.
Based on everything you've told me, it does NOT sound like your symptoms are HIV/AIDS related. This is for several reasons.
First of all, your encounter with this prostitute was low risk, specifically because you were using condoms with her. Although using latex condoms will not eliminate the risk, they will significantly reduce the risk when used consistantly and correctly.
When we're talking about very early symptoms of HIV infection, this is not consistant with the symptoms that you are having. For people who do become infected with HIV, within the first few weeks after infection, some people with HIV show symptoms due to "Acute Viral Syndrome". This occurs during your bodies initial response against the virus. During this time, a person may show symptoms that look exactly like the flu (headaches, body aches, fevers, fatigue etc). The symptoms last for a week or so, then go away by themselves. They do NOT persist for weeks or months. Some people who acquire HIV may have severe flu-like symptoms due to Acute Viral Syndrome. In other people with HIV, these symptoms may be very mild. In still other people with HIV, they may not show these symptoms at all. A person may, or may not, show positive on an antibody test during this period of time. I must strongly emphasize here that the symptoms of Acute Viral Syndrome look exactly like the symptoms of other illnesses, so having flu symptoms does not indicate HIV infection, in of itself. It is also important to remember that not all people will get Acute Viral Syndrome, and in those that do get it, the severity can vary from person to person.
Since your symptoms are on-going, this would NOT be consistant with acute viral syndrome. Brown spots on the skin are also not related to these early symptoms. Since you are testing negative for STD's at the time that you're showing symptoms, that would indicate that your symptoms probably are not STD related. Did you tell your doctor you were in Thailand? It's important that your doctor know this since you may have an illness that can be found in Thailand but not here. If your doctor knows you were in Thailand, he may check for illnesses that normally he would not suspect.
At this point in time, nothing indicates that your symptoms are HIV related. You may want to consider getting another HIV antibody test at 6 months (when the tests are more than 99% accurate). This at the very least will give you peace of mind. But if your symptoms persist or get worse, you still need to see a physician again, but your symptoms after this encounter are not consistant with recent HIV infection. The symptoms associated with full-blown AIDS don't begin until an average of 10 years later, so even here, your symptoms are not consistant with AIDS related symptoms. If you have any further questions, please feel free to call the Centers for Disease Control at 1.800.232.4636 (Nationwide). Rick Sowadsky MSPH CDS
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.